ALP skyrockets

For 2 weeks in February, I had the flu & took flu meds, every 4 hrs. for 2 weeks. I was still a little sick when I had a blood test & my ALP was elevated from 153 to 574. My ALp has never been over 200 in the last 8 years. Does anyone know if the flu & meds could have elevated it this much? I asked my gastro Dr. & he answered...."who knows??" So maybe someone else's doctor has said.

11 Replies

oldestnewest
  • I currently have the flu and am booked to have my next bloods done on 22nd April. I will report back with my readings as I too am taking paracetamol and clarithromycin at the moment.

  • I think normal practice would be to recheck bloods a few weeks after you've stopped taking extra meds and recovered from viral illness, then it may be clearer if it's settled down. If you have a compromised liver function anyway and have taken a whack of stuff like paracetamol-based meds for severla weeks, then it may be responsible for this change. I suppose so much of medicine iis ruling stuff in and ruling stuff out, so it can be hard for even the specialsit to know for sure. You do wish they'd just say so though!!

  • Well it'll be good to see what happens and to get his steer on it. Drinking loads of fluid in an effort to flush through my system.

  • Thanks for all of your answers everyone that replied. I had a blood test yesterday, & just found out a few minutes ago, via phone, that is has come down from 574 to 253 from a month ago. I personally feel most of the elevation was the flu & meds, however not completely. Before I was on Urso, my ALp would fluctuate on it's own, between 140-200, for 8 yrs.

  • I'm glad to hear it has came down Wendy. I can't believe the attitude of your Dr. on your last visit. I saw mine Mon. and had an ultrasound today. After I followed my cheat sheet and told him all that had happened to me in this past year, he even asked if I had any more questions. I drive about an hr. away to see him, but have my test run, close to home, about 10 miles from me. He alternates from having an ultrasound to and MRI each year, and wants labs run every 6 months.

    Magnolia

  • Thanks for your comment Magnolia. I am planning on finding another Gastro Dr. soon. Today, when the nurse gave me the blood results on the phone, I asked her when was I supposed to have the next bloodwork done, since my Dr. never told me. (even though I had asked during the visit) She says to me, "Just WHO told you that you need another blood test?" I had to explain to her whyf. I am thinking..."WHAT?" No one at this office has a clue about PBC & have not bothered to find out.

  • I had to explain to the tech that did my ultrasound what PBC was, at least she caught on, when I said it's auto-immune. Later when she wanted me to lay on my right side, and found I couldn't for the spinning sensation, I was having. I had to explain to her what Menerie's disease was, and the only part she got about that,..... was that it causes vertigo.:)

    Magnolia

  • Following a period of illness and hospitalisation suffering with vomiting and pain in the liver area my bloods were all over the place. After 4 days in hospital the Dr's could not tell me what was wrong with me all they could say for definite was that I had an infection somewhere but they could not pin point the exact source. I saw my gastro consultant the following week for my annual PBC check and asked could it have been the PBC especially as the levels were raised. His answer was that it may or may not have been but what he did say was that any infection whether it is something like a cold, an infected cut or even a spot/boil can have an effect on the blood readings.

  • Thank you mumofthree. All info is helpful to me.

  • I asked the consultant about this, and he seemed to think it is o.k to take flu remedies, but when I have read up on the packet for cold and flu remedies they often say not to take if you have liver disease. So I would always read it carefully and if in doubt not take it.

  • I think it is probable bloods can alter with taking other medications but normally the doctor is aware of what you are on at the time of a repeat to note that.

    I expect most medications can have a strain on the liver and one with PBC our liver is more than likely working that bit harder than someone with a normal liver. Hopefully your elevations are a temporary issue.

    I've yet to actually read a packet of meds (over-the-counter that is) that doesn't mention liver disease as a precaution.

You may also like...